Oklahoma, 2016Flash Flood and Hail in Oklahoma, November 2, 2016
November 2, 2016 · NWS OUN · 3 events in 3 counties and zones
Storms fired along a southeastward moving cold front on afternoon of the 2nd, spreading northeastward along the front and moving eastward across southern Oklahoma through the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms fired along a southeastward moving cold front on afternoon of the 2nd, spreading northeastward along the front and moving eastward across southern Oklahoma through the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 2, 2:39 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Nov 2, 2:39 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
339 PM CDT Wed Nov 2 2016
.DISCUSSION...
Primary forecast concern is focused on increasing precipitation
chances late this afternoon into the overnight hours.
Currently, it's fairly uncomfortable for early November, 02/20z
surface observations reveal dew points well into the mid to upper
60s along with temperatures in the low 80s ahead of the surface
boundary that continues to slowly push eastward off the panhandles.
In response, ML CAPE values across the region are near 2000 to 2500
J/Kg. Earlier, around 19z, a few radar returns cropped up in far
southern Oklahoma, most likely driven by some pre-frontal isentropic
ascent around 305 to 310 K. Will likely see similar isolated
activity through the afternoon ahead of the front. Deep layer shear
across the region is relatively weak to modest, about 20 to 25 kts,
this is in part to weak 700mb flow aloft. However, HRRR soundings
from KFDR and KCDS reveal MLCAPE values approaching 3000 J/Kg
through 03/00z, along with steepening mid-level lapse rates of 6.5
to 7.5 C/Km. This is more than enough to result in rapid updraft
growth along the frontal boundary through this evening. In response,
scattered to isolated strong to severe storms are possible, capable
of severe hail, up to half dollars, and 60 to 70 mph wind gusts. Of
additional concern, into the evening and overnight, will be locally
heavy rainfall. 02/12z sounding from KOUN came back with 1.35 inches
of precipitable water this morning, which is well above the 90th
percentile for climatology.
Through 02/20z, a few updrafts have finally gone west of Childress
just off the Llano Estacado. The last few runs of the HRRR and the
NMM HiRes WRF have done fairly well with the initiation in West
Texas this afternoon. Expect this activity to gradually grow
upstream along the surface boundary eastward through the late
afternoon to early evening hours. Into the evening, some additional
isolated storms may go up along the frontal boundary late this
evening and overnight as it pushes eastward, into central Oklahoma,
from southwestern Oklahoma to the OKC metro and as far north as
Ponca City.
With respect to rainfall, the heaviest rainfall will develop across
southern Oklahoma and western north Texas. Amounts will range from a
half inch in south central Oklahoma to just over an inch in far
western north Texas. 7 day rainfall amounts are basically zero
across this area, with a few locations receiving under a trace to a
10th over that time period. Therefore, widespread flooding issues
are not anticipated, but locally heavy rainfall in the right
locations, could result in brief flooding of usual suspect areas.
For tomorrow into the weekend, expect relatively dry conditions
through Friday as brief ridging over the southern half of the plains
keeps the approaching western 500mb low parked over the desert
southwest. Into the weekend, rain chances return, primarily late on
Saturday into Sunday, with lingering chances through Tuesday as a
slow evolving 500mb trough lumbers eastward across the central U.S.
Temperatures during this period will be cooler, but still a few
degrees above normal for the time of year, with highs in the upper
60s to lower 70s each day.
Kurtz
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 59 71 51 72 / 60 10 0 0
Hobart OK 59 71 52 70 / 50 10 0 0
Wichita Falls TX 63 71 56 70 / 60 30 10 10
Gage OK 50 72 42 73 / 20 10 0 0
Ponca City OK 58 71 46 73 / 40 10 0 0
Durant OK 66 78 59 76 / 60 20 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
25/04
Hazardous weather outlook, Nov 2, 2:50 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED NOV 2 2016
OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
350 PM CDT WED NOV 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
.THUNDERSTORMS...
STRONG AND A FEW SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 PM
NEAR AND SOUTH OF A COLD FRONT THAT WILL PASS OVER THE REGION.
DAMAGING WIND UP TO 65 MPH...HAIL UP TO THE SIZE OF HALF
DOLLARS...AND FREQUENT LIGHTNING ARE POSSIBLE WITH A FEW STORMS.
VERY HEAVY RAIN AND INTENSE LIGHTNING WILL ALSO BE SEEN WITH THE
STRONGER STORMS. STORMS ARE EXPECTED TO BE MOST NUMEROUS ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
.HEAVY RAIN AND FLOODING...
MANY OF THE STORMS WILL MOVE SLOWLY AND WILL BE CAPABLE OF
PRODUCING HEAVY RAIN THAT COULD PRODUCE SEVERAL INCHES OF RAIN IN
A SHORT AMOUNT OF TIME. THIS COULD LEAD TO LOCALIZED FLOODING AND
FLASH FLOODING THROUGH THIS EVENING. AGAIN...THE GREATEST COVERAGE
OF STORMS AND INCREASE HEAVY RAIN POTENTIAL WILL BE OVER SOUTHWEST
OKLAHOMA AND PARTS OF NORTHERN TEXAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
.THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY
ACROSS PARTS OF OKLAHOMA AND NORTH TEXAS. SEVERE STORMS ARE
UNLIKELY.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
MBS/EM/11
In the hours before
Special weather statement, Nov 2, 3:37 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT WED NOV 2 2016
OKZ033-036-TXZ083-022200-
HARMON OK-JACKSON OK-HARDEMAN TX-
437 PM CDT WED NOV 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...SOUTHWESTERN
JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 500 PM CDT...
AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
CHILDRESS...MOVING EAST AT 25 MPH.
IF THE STORM MAINTAINS INTENSITY... HAZARDS MAY INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.
&&
LAT...LON 3473 10000 3480 9986 3465 9974 3442 9974
3432 10000
TIME...MOT...LOC 2134Z 249DEG 21KT 3449 10023
KURTZEvent by event
1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Harmon
- When
- November 2, 4:25 PM CST
- Where
- Harmon County, Hollis
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.690, -99.920
Power poles were downed on the west side of town.
Hail, Caddo
- When
- November 2, 7:29 PM CST
- Where
- Caddo County, Hinton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.470, -98.360
Flash Flood, Stephens
- When
- November 2, 8:30 PM CST to 11:30 PM CST
- Where
- Stephens County, 1.14 mi S of Duncan to 1.39 mi S of Duncan
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.483, -97.961
Water reported over highway 81 near Haliburton field just south of Duncan.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, November 2, 2016$3.0 million · 1.75 in hail · 14 events
- Flooding and Hail in Texas, November 2, 2016$350,000 · 1.75 in hail · 6 events
- Hail in Missouri, November 2, 20162 in hail · 15 events
- Dense Fog in California, November 2, 20164 events
- Hail and Damaging Wind in Texas, November 2, 20161.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, November 2, 201660 kt wind · 3 events
- Hail in Kansas, November 2, 20160.75 in hail · 2 events
- Damaging Wind in Texas, November 2, 201654 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660013, 660012, 660011.